Clostridium botulinum

an increasing complication of heroin misuse

Jamie G Cooper, Cord E Spilke, Miles Denton, Stuart Jamieson

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

Wound botulism is a rare infectious disease due to neurotoxin release from the anaerobic, spore-forming bacterium Clostridium botulinum that is becoming an ever more frequent complication of parenteral drug abuse in the Western world. Before the year 2000, no such cases had been reported in the UK and Ireland, but since then the number of proven and suspected cases of wound botulism occurring in parenteral drug users has increased markedly. The diagnosis is often difficult, based on a high degree of clinical suspicion and if not considered in the initial differential diagnosis, then considerable delays in treatment may result. This is the case report of a male heroin user who presented three times to an Emergency Department in the UK before a diagnosis of wound botulism was made and treatment commenced. It is important that emergency clinicians are aware of the possibility of wound botulism in parenteral drug users that present with unusual neurological or respiratory symptomatology.

Original languageEnglish
Pages (from-to)251-252
Number of pages2
JournalEuropean journal of emergency medicine
Volume12
Issue number5
Publication statusPublished - Oct 2005

Fingerprint

Clostridium botulinum
Botulism
Heroin
Drug Users
Intravenous Substance Abuse
Western World
Neurotoxins
Rare Diseases
Spores
Ireland
Communicable Diseases
Hospital Emergency Service
Emergencies
Differential Diagnosis
Bacteria
Therapeutics

Keywords

  • Adult
  • Botulinum Antitoxin
  • Botulism
  • Clostridium botulinum
  • Heroin
  • Humans
  • Injections, Subcutaneous
  • Male
  • Substance Abuse, Intravenous

Cite this

Cooper, J. G., Spilke, C. E., Denton, M., & Jamieson, S. (2005). Clostridium botulinum: an increasing complication of heroin misuse. European journal of emergency medicine, 12(5), 251-252.

Clostridium botulinum : an increasing complication of heroin misuse. / Cooper, Jamie G; Spilke, Cord E; Denton, Miles; Jamieson, Stuart.

In: European journal of emergency medicine, Vol. 12, No. 5, 10.2005, p. 251-252.

Research output: Contribution to journalArticle

Cooper, JG, Spilke, CE, Denton, M & Jamieson, S 2005, 'Clostridium botulinum: an increasing complication of heroin misuse', European journal of emergency medicine, vol. 12, no. 5, pp. 251-252.
Cooper JG, Spilke CE, Denton M, Jamieson S. Clostridium botulinum: an increasing complication of heroin misuse. European journal of emergency medicine. 2005 Oct;12(5):251-252.
Cooper, Jamie G ; Spilke, Cord E ; Denton, Miles ; Jamieson, Stuart. / Clostridium botulinum : an increasing complication of heroin misuse. In: European journal of emergency medicine. 2005 ; Vol. 12, No. 5. pp. 251-252.
@article{a0190d2bb9504c98bac8511e2483b9fd,
title = "Clostridium botulinum: an increasing complication of heroin misuse",
abstract = "Wound botulism is a rare infectious disease due to neurotoxin release from the anaerobic, spore-forming bacterium Clostridium botulinum that is becoming an ever more frequent complication of parenteral drug abuse in the Western world. Before the year 2000, no such cases had been reported in the UK and Ireland, but since then the number of proven and suspected cases of wound botulism occurring in parenteral drug users has increased markedly. The diagnosis is often difficult, based on a high degree of clinical suspicion and if not considered in the initial differential diagnosis, then considerable delays in treatment may result. This is the case report of a male heroin user who presented three times to an Emergency Department in the UK before a diagnosis of wound botulism was made and treatment commenced. It is important that emergency clinicians are aware of the possibility of wound botulism in parenteral drug users that present with unusual neurological or respiratory symptomatology.",
keywords = "Adult, Botulinum Antitoxin, Botulism, Clostridium botulinum, Heroin, Humans, Injections, Subcutaneous, Male, Substance Abuse, Intravenous",
author = "Cooper, {Jamie G} and Spilke, {Cord E} and Miles Denton and Stuart Jamieson",
year = "2005",
month = "10",
language = "English",
volume = "12",
pages = "251--252",
journal = "European journal of emergency medicine",
issn = "0969-9546",
number = "5",

}

TY - JOUR

T1 - Clostridium botulinum

T2 - an increasing complication of heroin misuse

AU - Cooper, Jamie G

AU - Spilke, Cord E

AU - Denton, Miles

AU - Jamieson, Stuart

PY - 2005/10

Y1 - 2005/10

N2 - Wound botulism is a rare infectious disease due to neurotoxin release from the anaerobic, spore-forming bacterium Clostridium botulinum that is becoming an ever more frequent complication of parenteral drug abuse in the Western world. Before the year 2000, no such cases had been reported in the UK and Ireland, but since then the number of proven and suspected cases of wound botulism occurring in parenteral drug users has increased markedly. The diagnosis is often difficult, based on a high degree of clinical suspicion and if not considered in the initial differential diagnosis, then considerable delays in treatment may result. This is the case report of a male heroin user who presented three times to an Emergency Department in the UK before a diagnosis of wound botulism was made and treatment commenced. It is important that emergency clinicians are aware of the possibility of wound botulism in parenteral drug users that present with unusual neurological or respiratory symptomatology.

AB - Wound botulism is a rare infectious disease due to neurotoxin release from the anaerobic, spore-forming bacterium Clostridium botulinum that is becoming an ever more frequent complication of parenteral drug abuse in the Western world. Before the year 2000, no such cases had been reported in the UK and Ireland, but since then the number of proven and suspected cases of wound botulism occurring in parenteral drug users has increased markedly. The diagnosis is often difficult, based on a high degree of clinical suspicion and if not considered in the initial differential diagnosis, then considerable delays in treatment may result. This is the case report of a male heroin user who presented three times to an Emergency Department in the UK before a diagnosis of wound botulism was made and treatment commenced. It is important that emergency clinicians are aware of the possibility of wound botulism in parenteral drug users that present with unusual neurological or respiratory symptomatology.

KW - Adult

KW - Botulinum Antitoxin

KW - Botulism

KW - Clostridium botulinum

KW - Heroin

KW - Humans

KW - Injections, Subcutaneous

KW - Male

KW - Substance Abuse, Intravenous

M3 - Article

VL - 12

SP - 251

EP - 252

JO - European journal of emergency medicine

JF - European journal of emergency medicine

SN - 0969-9546

IS - 5

ER -